Alert archive / Colorado / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 252, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2010, 2:48 PM MDT for Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2010, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 31, 2010, 3:08 PM MDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS53 KGLD 312048 SVRGLD COC017-063-KSC199-312145- /O.NEW.KGLD.SV.W.0252.100731T2048Z-100731T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT SAT JUL 31 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 345 PM MDT * AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ARAPAHOE...AND WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ARAPAHOE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 153. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3918 10219 3900 10177 3871 10224 3878 10239 TIME...MOT...LOC 2048Z 216DEG 19KT 3883 10224 WIND...HAIL 70MPH <.50IN $$ MCGUIRE
1 follow-up statement
967 WWUS53 KGLD 312108 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT SAT JUL 31 2010 COC017-063-KSC199-312118- /O.CAN.KGLD.SV.W.0252.000000T0000Z-100731T2145Z/ CHEYENNE CO-KIT CARSON CO-WALLACE KS- 308 PM MDT SAT JUL 31 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE... SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3918 10219 3900 10177 3871 10224 3878 10239 TIME...MOT...LOC 2108Z 216DEG 19KT 3892 10216 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:30 AM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 11:30 AM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1130 AM MDT SAT JUL 31 2010 .DISCUSSION... 312 AM MDT SAT JUL 31 2010 A RIDGE WILL BE OVER THE ROCKIES AND PLAINS THROUGH THIS FORECAST. THE RIDGE WILL FLATTEN SOME BY MONDAY AS A SHORTWAVE MOVES EAST ACROSS SOUTHERN CANADA.SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS TODAY FOLLOWED BY A TROUGH ON SUNDAY. THE TROUGH AXIS WILL MOVE THROUGH NORTHWEST KANSAS MONDAY AFTERNOON FOLLOWED BY HIGH PRESSURE MONDAY NIGHT. CURRENT RADAR SHOWING PERSISTENT AREA OF STORMS OVER THE EXTREME SOUTHWEST PORTION OF THE FA. PLAN TO GO WITH CHANCE POPS OVER THAT AREA FOR THIS MORNING. OTHERWISE SHORTWAVES COME THROUGH THE FLOW EACH DAY THROUGH MONDAY. THE FRONT MOVES BACK NORTH TODAY SHOULD FOCUS MORE STORMS OVER THE SOUTHWEST HALF OF THE FA THIS AFTERNOON. TONIGHT CONVECTIVE INHIBITION SHOULD LIMIT COVERAGE OF STORMS. A SURFACE TROUGH WILL BECOME THE BOUNDARY FOR STORMS TO INITIATE ON SUNDAY AND MONDAY. HOWEVER WARM H7 TEMPERATURES WILL LIMIT CONVECTION. PLAN TO GO WITH SLIGHT CHANCE POPS FOR SUNDAY AND CHANCE POPS ON MONDAY AFTERNOON/NIGHT AS THE TROUGH MOVES ACROSS THE FA. DEWPOINT DEPRESSIONS ARE ARE 3 DEGREES OR LESS AND WINDS ARE LIGHT AND VARIABLE. THE NAM BOUNDARY LAYER RH INDICATES THAT VALUES COULD REACH 85 PERCENT ACROSS MUCH OF THE FA. CONDITIONS ARE FAVORABLE FOR SOME STRATUS/FOG DEVELOPMENT SO WILL INCLUDE PATCHY FOG THIS MORNING. 850MB TEMPERATURES WARM UP TO THE LOWER 30S SUNDAY/MONDAY. TODAY WILL BE SLIGHTLY COOLER ESPECIALLY IN THE AREA CURRENTLY WITH STORMS. UNDERCUT GUIDANCE A FEW DEGREES THERE OTHERWISE UPPER 80S/LOWER 90S ELSEWHERE ACROSS THE FA. MAX READINGS SUNDAY/MONDAY SHOULD BE IN THE MID/UPPER 90S. MIN TEMPERATURES WILL BE IN THE 60S. FS && .AVIATION... 1130 AM MDT SAT JUL 31 2010 FOR THE 18Z TAFS...VFR CIGS AND VIS ARE EXPECTED AT BOTH SITES THROUGH THE PERIOD ALONG WITH LIGHT SOUTHEAST WINDS. SCATTERED TSRA CURRENTLY OVER PORTIONS OF EASTERN COLORADO MAY COME CLOSE TO KGLD LATER THIS AFTERNOON/EVENING BUT CONFIDENCE IS TOO LOW TO PLACE A TEMPO IN THE TAF. WILL MONITOR 88D TRENDS AS THE AFTERNOON PROGRESSES TO DETERMINE WHETHER TO AMEND FOR THE INCLUSION OF STORMS. DON/T THINK TSRA WILL BE A FACTOR AT KMCK. 05 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 31, 1:30 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SAT JUL 31 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 130 PM MDT SAT JUL 31 2010 /230 PM CDT SAT JUL 31 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE EXPECTED MAINLY ACROSS PORTIONS OF EASTERN COLORADO AND IN NORTHWEST KANSAS...WEST OF HIGHWAY 25. HAIL TO ONE INCH AND GUSTY WINDS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY THE STORMS WILL BE SLOW MOVING AND WILL PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DISTURBANCES PASSING OVER THE TRI-STATE AREA WILL BRING A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH MUCH OF NEXT NEXT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Jul 31, 10:04 AM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 NNE BURLINGTON 39.42N 102.20W
07/31/2010 M2.98 INCH KIT CARSON CO PUBLIC
COCORAHS REPORT AS OF 7 A.M.
&&
APIETRYCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Jul 31, 2:24 PM MDT | Flash Flood Warning | GLD | Cheyenne | 2 hr |
| Jul 31, 2:25 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
| Jul 31, 2:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 16 min |
| Jul 30, 6:08 PM MDT | Special Weather Statement | GLD | Wallace | 37 min |
| Jul 30, 6:41 PM MDT | Flash Flood Warning | GLD | Wallace | 97 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.